Patients Using Lamictal Risk Developing Aseptic Meningitis. Lamictal is a prescription anticonvulsant medication given to adult and child patients suffering from epilepsy and to adults who are diagnosed with bipolar disorder. The medication is sold as an oral tablet, a disintegrating oral tablet (Lamictal ODT), a chewable tablet (Lamictal CD), and in an extended release form, (Lamictal XR). Doctors can prescribe Lamictal to patients starting as young as two years of age. Now the FDA has indicated that the drug is linked to a risk of aseptic meningitis. Forty incidents of aseptic meningitis were reported to the FDA, and 35 of those cases required that the patient be hospitalized. The reports of adverse events date from the time when the drug was approved in 1994 through 2009.
What is aseptic meningitis?
Meningitis is a condition that involves the inflammation of the membranes surrounding the brain and the spinal cord. There are several causes of meningitis, including bacterial infections, viruses, malignancy, toxic agents and reactions to drugs, such as Lamictal. The symptoms of aseptic meningitis include fever, nuchal rigidity (or a stiff neck), vomiting, rash, photophobia (light sensitivity), myalgia’s, and headaches.
When a patient presents with signs of meningitis, a test can indicate if a bacteria is present. In the case of aseptic meningitis, the test will be negative for bacterial infection. Because it is not caused by bacteria, aseptic meningitis cannot be treated with antibiotics. Instead, it is important to get lots of fluids, bed rest and to take medication to treat headaches and fevers. Diagnosing meningitis quickly is crucial for a patient’s treatment.
How long after taking Lamictal do symptoms begin?
Some people have reported symptoms after taking Lamictal for only one day, while other people have not suffered side-effects for up to 42 days. The delayed onset of symptoms is one of the factors that creates some difficulty in linking the symptoms to the drug.
Can I start taking the medication again after I recover?
In cases where patients developed aseptic meningitis as a result of Lamictal, re-exposure often led to a more Lamictal severe reaction. Fifteen reported cases involved the recurrence of symptoms within half an hour to 24 hours after the patient began taking the medication again.
According to FDA reports, some of the individuals who suffered from aseptic meningitis had also been diagnosed with lupus erythematosus and other types of autoimmune diseases. There is also some indication that some of the reactions occurred as the result of a hypersensitivity to the drug, or a more generalized drug-related reaction.
Other complications with Lamictal
Lamictal can cause other serious medical complications, especially if the patient is administered too high of a dose, or if the patient is also taking valproic acid or divalproex (which are both drugs that are used to prevent seizures and are sold under the names Depakene and Depakote). In these cases, some patients develop grave skin rashes that can become life-threatening.
As with any prescription drug or medication, it is essential to speak to your doctor about the risks and benefits and to discuss potential alternative treatments if you are concerned about possible risks and side effects.
Call for Your Free Lamictal Case Evaluation Today
If you have suffered a reaction to Lamictal, such as aseptic meningitis, you could be entitled to financial compensation for the harm that was done to you. Call Parker Waichman LLP today at 1-800-YOURLAWYER (1-800-968-7529) for a free consultation with one of our experienced personal injury attorneys.